4 doctors weighed in:

What are the possible causes of my thick white saliva that cause me to cough very often? I have been diagnosed with having anxiety and I am currently on wellbutrin and lorazepam. I am wondering if the medication, my anxiety, or something else such as an

4 doctors weighed in
Dr. Sandra Eleczko
Dentistry
1 doctor agrees

In brief: See your doctor

The medications that you are on can affect your saliva.
Talk to your doctor to see if there are other medications that you can take to treat your anxiety.

In brief: See your doctor

The medications that you are on can affect your saliva.
Talk to your doctor to see if there are other medications that you can take to treat your anxiety.
Dr. Sandra Eleczko
Dr. Sandra Eleczko
Thank
Dr. Michael Wolfe
ENT - Head & Neck Surgery

In brief: Did

Did you have the problem before the medications? Many meds can thicken saliva and mucus--this is typically only a nuisance problem and not a danger. Other causes can be reflux of acid into the throat area (phlegm, throat clearing, cough, feeling of a throat lump, hoarseness are all common with that).
If you are having asthma or bronchitis, the foamy stuff could be coughed from the lungs. It may also be normal physiologic processes--we make up to 1.5-2 liters of slaiva on any given day.

In brief: Did

Did you have the problem before the medications? Many meds can thicken saliva and mucus--this is typically only a nuisance problem and not a danger. Other causes can be reflux of acid into the throat area (phlegm, throat clearing, cough, feeling of a throat lump, hoarseness are all common with that).
If you are having asthma or bronchitis, the foamy stuff could be coughed from the lungs. It may also be normal physiologic processes--we make up to 1.5-2 liters of slaiva on any given day.
Dr. Michael Wolfe
Dr. Michael Wolfe
Thank
1 comment
Dr. Thomas V. Dembski
The 2 medications you are taking do dry up your salivary flow and make the saliva thicker. Good salivary flow is important in digestion and neutralizing the acidity in your mouth that causes tooth decay and gingivitis. It is important when taking these meds to have meticulous oral hygiene (brush after any food intake and floss 2/day). These meds can also make your body dehydrated so it's a good idea to drink plenty of water (6 glasses/day) Food debris, dental plaque and beginning gum disease can make the saliva appear white. The whiteness is usually from microscopic cells and/or food debris in suspension. White saliva is not very effective in digestion or neutralizing acidity. Drinking more water and better oral hygiene should help tremendously and you should see results in 2-3 days.
Get help from a real doctor now
Dr. Aaron Milstone
Board Certified, Internal Medicine - Pulmonology
23 years in practice
1M people helped
Continue
108,000 doctors available
Read more answers from doctors